Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 18, 2018, 8:43 PM EDT for Elk County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 8:43 PM EDT (00:43 UTC)
- Expired
- Jun 18, 2018, 9:45 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Elk County, PA
The radar
The State College radar (KCCX), 80 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:10 PM EDT | TSTM WND DMG | Wilcox, PA | TREE ACROSS A ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
167
WUUS51 KCTP 190043
SVRCTP
PAC047-190145-
/O.NEW.KCTP.SV.W.0052.180619T0043Z-180619T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
843 PM EDT MON JUN 18 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Elk County in north central Pennsylvania...
* Until 945 PM EDT.
* At 842 PM EDT, a severe thunderstorm was located 8 miles northeast
of Marienville, moving southeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Downed trees and tree limbs are expected in some spots..
* Locations impacted include...
St. Marys, Ridgway, Johnsonburg, Wilcox, James City, Force,
Benezette, Brandy Camp, East Branch Dam, Brockport, Medix Run,
Portland Mills, Hicks Run, Kersey and Weedville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4160 7848 4160 7842 4141 7842 4140 7826
4123 7824 4125 7864 4122 7865 4120 7871
4126 7874 4137 7897 4135 7909 4141 7910
4143 7906 4145 7906 4144 7896 4162 7895
4163 7849
TIME...MOT...LOC 0042Z 304DEG 47KT 4156 7901
HAIL...<.75IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:21 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 18, 6:21 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service State College PA 621 PM EDT Mon Jun 18 2018 .SYNOPSIS... Heat and humidity will be broken by a cold front dropping down from the north tonight. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 6PM, the squall line that fired along the lake breeze and trekked SE across the region is a weakened remnant of its former self as it moves through the lower Susq Valley. The storms were mainly garden variety summer downpours as they valiantly fought the very warm air aloft. The next round of showers and thunderstorms preceding the cold front is just north of the NY border and will drop into the Northern Mountains over the next 1-3 hours. There may be little or no thunder left in the convection preceding the front by the time it reaches southern PA late tonight. SPC MRGL risk of severe is painted into the northern half of the area for storms this evening and tonight. Moist llvl air, and initially weak WNW flow behind the cold front will lead to some low stratus (and at least light fog) over the northern mountains between midnight and daybreak Tuesday with some lingering scattered showers possible. The expected large percentage of cloud cover later tonight, and the weak llvl advection of dry air will lead to another very warm/muggy night over most of the region (except for the far northern zones where temps will slide into the low 60s late). Elsewhere, mins will range from the upper 60s to mid 70s. High PWAT air of "1.5-2.0" and additional TSRA will bring the chc for locally excessive rain and at least minor flooding with some of the larger TSRA/Storm clusters...mainly across northern PA where the precip intensities are likely to be the greatest before the convection starts to weaken later tonight as it sags south of Interstate 80. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... Deep dry air advection in the wake of the cold front will lead to a much more comfortable day with respect to temperature and humidity as sfc dewpoints slide through the 50s across at least across the northern half to two thirds of the CWA during the day (and perhaps below 50F by late in the day across the Northern Mtns). Most model and short range ensemble guidance paints a generally dry day across the south Tuesday. However, NBM guidance still holds onto scattered showers/poss TSRA over our SW zones, so we left in approx 50 percent pops in there.. The push of dry air continues and almost everywhere over South-central PA late Tues/Tues night (and the Laurel Highlands will be below 60 by Midnight Tues night). Most of the showers should be shunted off to our SW for Tuesday night. Max temps Tuesday will vary from the upper 70s over the north, to the mid-upper 80s in the SE or still near to several Deg F above normal. Mins early Wed morning will range from the low- mid 50s across the northern tier, to the mid 60s in the south. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Stalled frontal boundary stretched out to our south looks to edge back northward midweek, bringing mention of tstms back into central PA. Activity looks to be mainly scattered, though storms will be more numerous across the southern tier. By Thu, building high pressure over the northeastern U.S. should push any lingering showers south of the area. Drier air pushing in from the north will allow lows to fall into the upper 40s over the northern mountains both Thu and Fri morning. As the high pulls off the East Coast over the weekend, returning southerly flow and a filling upper low over the midwest will bring moisture and a renewed chance of unsettled weather - mainly scattered showers - back into the area from the SW. Temperatures will remain close to June normals through this period. Hugh pressure builds in across the Great Lakes for early next week, bringing dry weather and cooler mornings. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... Regional radar at 2130Z showing isolated showers/thunderstorms over the I-80 corridor of central Pa. A brief vis reduction is possible in this area through early evening, then models indicate these showers/storms will dissipate. Main focus will shift toward another line of thunderstorms entering northwest Pa around 00Z in association with an approaching cold front. Models indicate a brief vis reduction is possible over roughly the northern half of the state between 00Z-04Z, with less chance across southern Pa, as storms weaken late tonight. A plume of higher low level moisture, combined with upslope flow ahead of cold front, appears likely to produce a period of low (IFR) cigs over the northwest mountains (KBFD) late tonight and over the the Laurel Highlands (KJST) later Tuesday morning. For areas east of the Appalachians, the drying effect of downsloping flow should yield no worse than MVFR cigs early Tuesday morning from KAOO northeast through KUNV/KIPT and VFR conditions over southeast Pa (KMDT/KLNS). Improving and mainly VFR conditions are expected later Tuesday morning and afternoon as drier air pushes into the region from the north. Lingering areas of MVFR CIGS and high end MVFR vsbys in HZ or showers is possible near and to the south of a KJST to KAOO line - especially if a few of the more northern model solutions with the stalling frontal boundary verifies. .Outlook... Wed...Showers/cig reductions possible southern Pa. Thu...No sig wx expected. Fri...PM showers/cig reductions possible central mountains. && .CLIMATE... Record max temperatures for June 18th: Harrisburg: 97 in 1957 Williamsport: 97 in 1994 Altoona: 92 in 1994 Bradford: 87 in 1994 State College: 94 in 1923 && .CTP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM EDT this evening for PAZ027-028-036- 049>053-056>059-063>066. && SYNOPSIS...La Corte/Lambert NEAR TERM...La Corte/Lambert SHORT TERM...Lambert LONG TERM...Evanego AVIATION...Fitzgerald/Lambert CLIMATE...
Hazardous weather outlook, Jun 18, 8:09 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service State College PA 809 PM EDT Mon Jun 18 2018 PAZ024>028-033>036-056-057-059-063>066-200015- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster- 809 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-200015- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Schuylkill- 809 PM EDT Mon Jun 18 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A few strong to severe thunderstorms with heavy rain and gusty winds are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 18, 4:41 PM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service State College PA
441 PM EDT MON JUN 18 2018
PAZ019-027-045-046-049>053-182115-
Columbia PA-Southern Lycoming PA-Southern Clinton PA-Union PA-
Northumberland PA-Montour PA-Mifflin PA-Snyder PA-Southern Centre PA-
441 PM EDT MON JUN 18 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
MIFFLIN...CENTRE...SNYDER...LYCOMING...MONTOUR...COLUMBIA...UNION...
AND CLINTON COUNTIES UNTIL 515 PM EDT...
At 441 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Duboistown to near Rebersburg to Pleasant
Gap. Movement was southeast at 35 mph.
A brief downpour and winds in excess of 40 mph are possible.
Locations impacted include...
Williamsport, Milton, Lewisburg, Montoursville, Mifflinburg, Carroll,
Woodward, Winfield, Pleasant Gap, Muncy, Watsontown, Lemont,
Hughesville, Zion, Houserville, Montgomery, Linntown, Centre Hall,
Duboistown and New Columbia.
LAT...LON 4122 7646 4090 7684 4071 7741 4084 7792
4101 7743 4127 7712
TIME...MOT...LOC 2041Z 282DEG 31KT 4121 7711 4100 7736 4086 7776
La CorteSpecial weather statement, Jun 18, 5:37 PM EDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service State College PA
537 PM EDT MON JUN 18 2018
PAZ051>053-058-182200-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
537 PM EDT MON JUN 18 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...MONTOUR...AND COLUMBIA COUNTIES UNTIL 600 PM EDT...
At 536 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Mifflinville to near Stonington. Movement was
east at 35 mph.
Pea size hail and winds in excess of 40 mph are possible.
Locations impacted include...
Bloomsburg, Berwick, Shamokin, Mount Carmel, Shenandoah, Danville,
Mahanoy City, Frackville, Northumberland, Kulpmont, Ashland, Mcadoo,
Elysburg, Fairview-Ferndale, Riverside, Catawissa, Girardville,
Marshallton, Mifflinville and Lightstreet.
LAT...LON 4069 7638 4090 7680 4105 7637 4105 7623
4095 7621 4090 7604 4091 7600 4086 7594
TIME...MOT...LOC 2136Z 275DEG 32KT 4101 7630 4089 7668
RXRSpecial weather statement, Jun 18, 6:05 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service State College PA
605 PM EDT MON JUN 18 2018
PAZ053-058-182300-
Columbia PA-Schuylkill PA-
605 PM EDT MON JUN 18 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND COLUMBIA
COUNTIES UNTIL 700 PM EDT...
At 605 PM EDT, Doppler radar indicated a strong thunderstorm over
Aristes, moving east at 40 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
Pottsville, Tamaqua, Shenandoah, Mahanoy City, Frackville, St. Clair,
Ashland, Mcadoo, Port Carbon, Girardville, Hometown, Tuscarora, New
Philadelphia, Oneida, Grier City-Park Crest, Lavelle, Altamont,
Englewood, Delano and Nuremburg.
LAT...LON 4070 7581 4064 7599 4077 7639 4078 7638
4080 7639 4097 7636 4096 7621 4095 7621
4090 7604 4091 7600 4081 7589 4073 7576
TIME...MOT...LOC 2205Z 282DEG 33KT 4084 7630
RXRSpecial weather statement, Jun 18, 6:56 PM EDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service State College PA 656 PM EDT MON JUN 18 2018 PAZ004-190000- Warren PA- 656 PM EDT MON JUN 18 2018 ...STRONG THUNDERSTORMS APPROACHING WARREN COUNTY... At 652 PM EDT, Doppler radar showed a line of strong thunderstorms over Lake Erie moving southeast at 50 mph. This line of thunderstorms, with strong wind gusts and torrential downpours, will likely overspread Warren county around 8 pm. LAT...LON 4200 7892 4199 7892 4176 7961 4200 7960 TIME...MOT...LOC 2252Z 283DEG 49KT 4246 7948 4204 8082 KF
Local storm report, Jun 18, 8:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
823 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG GARLAND 41.80N 79.43W
06/18/2018 WARREN PA FIRE DEPT/RESCUE
TREES AND WIRES DOWN ALONG ROUTE 426.
&&
EVENT NUMBER CTP1801900
EVANEGOLocal storm report, Jun 18, 8:36 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 PM EDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG 4 SSE YOUNGSVILLE 41.80N 79.29W
06/18/2018 WARREN PA FIRE DEPT/RESCUE
TREES AND WIRES DOWN ALONG ROUTE 62.
&&
EVENT NUMBER CTP1801901
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:49 PM EDT | Special Weather Statement | CTP | Potter | 26 min |
| Jun 18, 9:24 PM EDT | Special Weather Statement | CTP | Tioga | 36 min |
| Jun 18, 9:37 PM EDT | Special Weather Statement | CTP | Cameron | 23 min |
| Jun 18, 9:52 PM EDT | Special Weather Statement | CTP | Clinton | 23 min |
| Jun 18, 10:13 PM EDT | Special Weather Statement | CTP | Elk | 32 min |
| Jun 18, 10:19 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 71 min |
| Jun 18, 11:24 PM EDT | Special Weather Statement | CTP | Centre | 36 min |
| Jun 19, 3:04 AM EDT | Special Weather Statement | CTP | Franklin | 26 min |
| Jun 19, 3:34 AM EDT | Special Weather Statement | CTP | Adams | 26 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.